x
Breaking News
More () »

Doctor: Certain medications can react poorly with the COVID-19 vaccine

About 30 medicines for cancer, autoimmune diseases and bleeding disorders include ingredients that may prompt negative reactions with the COVID-19 vaccine.

JACKSONVILLE, Fla. — The push is on for many individuals across the nation to get the COVID-19  vaccine.

However, some medications actually can react poorly with the vaccine.

With the initial roll-out of the COVID-19 vaccine, a handful of people had allergic reactions to it.

"We haven’t been able to pinpoint the exact ingredient in the Moderna or Pfizer vaccines that seem to be the cause of people having reactions,"  said Dr. Chirag Patel, the Assistant Chief Medical Officer at UF Health Jacksonville. 

Patel says the CDC has narrowed it down to two ingredients in the vaccine. They are called polyethylene glycol (specifically Peg-2000) and polysorbate. Doctors are studying them because those ingredients may be creating severe allergic reactions. Patel said they’re in about 30 specialized prescription medications such as Neulasta and Pegintron. 

He said these medications are for "certain types of diseases like cancer or autoimmune diseases, or people with bleeding disorders."

If you have these conditions and take a prescription, Patel suggests talking with your doctor before getting the COVID-19 vaccination.

"Really work closely with the doctor who’s managing that condition and make a shared decision with them. It’s your body," Patel said. "Ultimately you have to weigh the risks and benefits."

Patel said if you already take a medication that has one of these substances in it and have not had a reaction to a vaccine, "you’re likelihood of having a severe reaction to the COVID vaccine is extremely low."

He is still urging people who are "eligible and medically cleared to get vaccinated, especially those at higher risk."